Jump to content
wildling

Total loss of self and the reality

Recommended Posts

wildling

Hey everyone.

 

I know there is already a DP/DR topic, but I couldn’t find topic on this subject. Please correct me if I’m wrong.

 

This one symptom in particular really is the worst thing I’ve ever experienced. I’m barely hanging on. To keep it short:

 

My derealization started autumn 2017 after a year on anti anxiety drugs. It just one day started out of nowhere: I wasn’t anxious, I didn’t have any major trauma or stress in life. In fact, I had just spent a very pleasant summer. After a year of trying to figure out what was wrong I pretty quickly tapered the anti anxiety medication and was left with small dose of benzo.

 

After the rapid taper, dissociation started slowly become worse and worse. It started to have qualities of depersonalization, where I couldn’t recognize myself in the mirror, human faces started to seem very strange and scary etc. (this was last summer/fall).

 

So these DP/DR symptoms haven’t subsided ONCE. They are 24/7. But the most bothersome symptom is this total loss of self and the reality. The anxious, obsessive rumination about reality, self and the questioning “what is world, humans, space, time and what is the point in all of this.” World and everything in it is just plain scary and doesn’t make sense. The empty feeling inside out. The feeling like I’m dead or my soul left my body and now there is this foggy robot just trying to live in some sort of hellish dream. I cannot find a safe place from within. This is just getting worse and worse. It has been like this for 8-9 months now and no matter what I do it is there. It feels very chemical. Something I can’t control no matter what.

 

How do people survive this? I’ve tried EVERYTHING. No matter how much of focusing on something else, keeping my hands busy or deep breathing/walking/meditating. The focusing on something else -strategy doesn’t make much difference. I’m so scared that I will lose myself and my life completely: that even if this subsides eventually, I will not have anything left of myself or my memories of how it was and just a big trauma after going through all these deep scary things and feelings.

 

I’m also starting to think that some of this might be something else: I have very low ferritin and also I suspect I suffered a whiplash 2 weeks before this dissociation started (my neck and shoulders are in a chronic tension and pain). I also suffer with severe constipation: maybe that causes brain fog or inflammation.. Might there be something else causing this horrible inner turmoil?? Is this spiritual awakening? Dark night of the souls or something else? 

 

I would gladly welcome any kind of concrete tips on how to get through this or is this something else than withdrawal. I don’t want to go to the psych ward because I think they can’t help and also doctors can’t help because they do not understand this. 

 

Thank you in advantage 🙏🏻

Share this post


Link to post
Share on other sites
wildling

I have an introduction topic where you can read the rest of my story and symptoms (there are plenty).

Share this post


Link to post
Share on other sites
Lloyd

Hi Wilding, sorry to hear your DR & DP is so severe. I've experienced a milder version of the DR which has let up a bit over the course of my withdrawal. Also might sound silly but get your eyes checked, i have problems with mine where they don't work properly and cant focus and move side to side - i think its made the DR worse. I've read on other forums that DR comes and goes after time so take faith that its not always going to be like this.

Do you notice the DR / DP when you are engrossed in something like a movie or video game? I tend to play games allot as it takes my mind of it & i don't notice the DR. Distraction seems to help.

Share this post


Link to post
Share on other sites
marconyc

I've experienced DP and DR. They are some of the most difficult symptoms to tolerate. I'm sorry you're going through this. 

 

Try to remind yourself that these symptoms are not dangerous. You are probably telling yourself, consciously or subconsciously, that the symptoms are catastrophic. Anxiety exacerbates DP/DR. In fact, anxiety is probably one of the main causes of DP/DR. Other causes include depression and childhood trauma. I try to tell myself that these symptoms are a way that my brain is trying to protect me, that it probably started in childhood in response to trauma, and that as I heal from withdrawal and learn to manage my anxiety better, the symptoms will go away. I went through a period years ago, when I first went on ADs, in which I had bad DP/DR, and eventually the symptoms completely disappeared. It can take time, but as you heal, the symptoms will keep diminishing until you no longer notice them. Another thing that helps me is feeling my feelings. If I push away strong feelings, it tends to exacerbate DP/DR. 

 

Benzos are another cause of DP/DR. Many people who use benzos have these symptoms, sometimes from withdrawal, and sometimes just from using them long term.

 

I hope this is at least a little helpful. I'm actually having some DP/DR the past 2 days after not feeling these symptoms for quite a while, so I know how disturbing they can be. 

Share this post


Link to post
Share on other sites
Clared

Hi Wildling,

 

I’ve been something similar since I took an antidepressant for five weeks and came off of it fairly rapidly two years ago. Unfortunately, I had an undiagnosed thyroid disorder at the time which I think added to my withdrawal issues.

 

Taking the antidepressant and coming off of it caused me to have a type of existential crisis. I became obsessed with thinking about the universe, spirituality, human life, death, etc. It has been horrible. Thankfully, it has gotten a bit better over time, but I still don’t feel like myself.

 

Hang in there.

 

-D

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...